W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP03 |
| Medical Device Problem Code |
Migration (4003)
| Health Effect - Clinical Code |
Hernia (2240)
| Date of Event |
09/13/2013
Type of Reportable Event
Serious Injury
Event or Problem Description
The following information was obtained from medical records.Implant procedure: ventral herniorrhaphy with mesh placement.Implant: gore® dualmesh® plus biomaterial [1dlmcp03/05626044, 10cm x 15 cm x1mm thick, oval].Implant date: (b)(6) 2008.Explant procedure: ventral herniorrhaphy with mesh placement, umbilical herniorrhaphy.Explant date: (b)(6) 2013 implant #1: (b)(6).It was initially reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on september 13, 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrent hernia, migration, failure of mesh to adhere and explant.Additional event specific information was not provided.
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2008: (b)(6) healthcare.(b)(6) md.Indications for procedure: please see dictated history and physical on the patient¿s current record.Implant procedure: ventral herniorrhaphy with mesh placement.Implant: gore® dualmesh® plus biomaterial [1dlmcp03/05626044, 10cm x 15 cm x1mm thick, oval].Implant date: (b)(6) 2008 (hospitalization [ni]) (b)(6) 2008: (b)(6)healthcare.(b)(6) md.Operative report.Preoperative diagnosis: morbid obesity, ventral hernia.Postoperative diagnosis: same.Anesthesia: general endotracheal anesthesia.Estimated blood loss: minimal.Procedure: ¿after informed consent was obtained, the patient was taken to the operating room, placed in the supine position.The abdomen was prepped and draped in the standard sterile fashion.A 6 cm horizontal subumbilical incision was made and carried into the subcutaneous tissue using a #15 blade.Hemostasis was assured with electrocautery.A great deal of difficulty was had dissecting to the level of the anterior abdominal fascia due to the patient's large body habitus.Retraction was used to expose the anterior abdominal fascia.Attempts to ascertain the location of the anterior abdominal wall hernia were unsuccessful due to the patient's body habitus.A 4 cm horizontal incision was made in the anterior abdominal wall fascia and carried to the level of the preperitoneal fat.The peritoneum was entered bluntly digitally and palpation was used to ascertain the location of the abdominal wall hernia to the left of the umbilicus and approximately 6 cm superiorly.Dissection with electrocautery was carried through the subcutaneous fat to this level and the hernia was identified.The hernia contents were dissected free from the surrounding structures and passed off of the field as a specimen after they were amputated and ligated with 2-0 silk suture.The fascial edges were identified.The hernia itself was approximately 4 cm in diameter.A 10 x 15 cm gore-tex dual mesh patch was placed through the defect and onto the tissue circumferentially without the abdominal cavity.It was oriented in the proper direction.Next 0 prolene suture was used circumferentially at the fascial edges to secure this gore-tex patch.Palpation from within the abdomen was used to verify that there were no enteric injuries after patch placement.Next the anterior abdominal wall fascia incision beneath the umbilicus was closed with a running #1 loop of pds suture.The wound was copiously irrigated.The deep tissues were reapproximated with a running 2-0 vicryl suture.Next the skin edges were reapproximated with surgical skin staples.Prior to the introduction of the surgical skin staples, an 8 french round fluted blake drain was placed above the mesh and in the subcutaneous tissues.This was secured with one interrupted 2-0 nylon suture.Dry, sterile dressings were applied.An abdominal binder was applied.The patient tolerated the procedure well.There were no immediate postoperative complications.¿ (b)(6) 2008: self regional healthcare.Implant sticker.Gore® dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp03.Lot batch code: 05626044.W.L.Gore & associates.Explant preoperative complaints: (b)(6) 2013: (b)(6) healthcare.(b)(6), md.Preoperative diagnosis: recurrent ventral hernia.Morbid obesity.Explant procedure: ventral herniorrhaphy with mesh placement, umbilical herniorrhaphy.Explant date: (b)(6) 2013 (hospitalization [ni]) (b)(6) 2013: (b)(6) healthcare.(b)(6) md.Operative report.Postoperative diagnosis: recurrent ventral hernia.Morbid obesity.Umbilical hernia and separate ventral hernia.First assistant: bell.Anesthesia: general endotracheal anesthesia.Estimated blood loss: minimal.Procedure: ¿after informed consent was obtained, the patient was taken to the operating room and placed in the supine position.The abdomen was prepped and draped in the standard sterile fashion.A vertical midline incision was made adjacent to the umbilicus, extending approximately 6 cm proximally and distally.This was made with a number 10 blade and carried into the subcutaneous tissue.Hemostasis was assured with electrocautery.Dissection with electrocautery down to the level of the anterior abdominal wall fascia was carried out.Due to the patient's body habitus, this was a significant dissection.Upon identification of the fascia, the sutures around the mesh patch were identified.Next, the incision was carried proximally and distally along the anterior abdominal wall fascia.A hernia at the edge of the mesh could be palpated.Careful dissection along the linea alba above the piece of mesh was carried out to the level of the preperitoneal fat.The peritoneal cavity was entered bluntly, digitally, and manual palpation of the anterior abdominal wall was carried out.It was determined that the patient had the recurrent hernia at approximately the 2 o'clock position on the previously placed piece of mesh where it had pulled away from the fascia.All sutures were visibly intact.The hernia contents at this small area were reduced into the abdomen.The patient was also noted to have a ventral hernia approximately 1 cm in diameter superior to this at a separate location which represented a primary ventral hernia.Next, palpating inferiorly past the mesh, a radiographically found umbilical hernia was indeed palpated with a fascial defect approximately 1 cm in diameter.The hernia contents were reduced into the abdomen.Multiple adhesions of the omentum to the anterior abdominal wall were then dissected free from the anterior abdominal wall circumferentially.The fascia was opened a distance of 10 cm from the proximal new primary ventral hernia through the linea alba, through the recurrent ventral hernia, and inferiorly past the umbilical defect, creating one 12 cm fascial division.Next, it was elected to excise the mesh that was presently in place in the patient's abdomen.This was circumferentially excised using electrocautery and passed off the field as specimen.The fascial edges were then delineated.Circumferential dissection along the superior portion of the fascia was carried out for a distance of approximately 5 cm circumferentially to expose the edges of the fascia.These could be brought together without undue tension.Next, a 15 x 20 cm piece of physiomesh was selected and placed within the fascial defect with good overlap of at least 4 cm circumferentially of the edges of the mesh over the fascia.Next, transfascial sutures approximately 2 cm from the border of the fascia were placed through the mesh to anchor this to the anterior abdominal wall.This was done circumferentially in an interrupted fashion with 0 prolene suture.After complete transfascial fixation of the mesh to the anterior abdominal wall, the midline fascia was then reapproximated with a running number 1 looped pds suture.The wound was copiously irrigated, suction lavaged dry.Due to the large amount of dissection in the subcutaneous tissue, it was elected to leave a jackson-pratt (jp) drain.A 15 round blake drain was placed in the subcutaneous tissue, exited through the left anterior abdominal wall and secured with one interrupted 2-0 nylon suture.Following placement of the drain, the wound was once again copiously irrigated, suction lavaged dry.The scarpa's fascia was then closed with a running 2-0 vicryl suture, and the skin edges were reapproximated with surgical skin staples.Dry sterile dressings and an abdominal binder were placed.The patient tolerated the procedure well.There were no immediate postoperative complications.¿ (b)(6) 2013: (b)(6) healthcare.Implant record.Product traceability label.15x20 cm.Ethicon physiomesh¿.Lot: ga8clga0.Phy1520v.Ethicon¿.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.